[4]

A medication's side effects, a heads-up

[3]
[10] Like what you see?
Click here to donate to this forum and upgrade your account!

middle.road

Actively Learning...
H-M Supporter - Gold Member ($25)
Joined
Apr 28, 2014
Messages
1,535
Likes
828
#1
Note & Disclaimer: I am not a medical professional, this is just my experience with this medication. YMMV
File this under the heading of 'It pays to read the drug sheet...'

Last summer I was swarmed by bumblebees and was stung multiple times. Landed in the ER - the next day, thankfully it wasn't due to anaphylaxis.
So when they went to admit me they of course did a chest x-ray, and found that I was still suffering from bronchitis.
On top of steroids and diphenhydramine, they gave me levofloxacin antibiotic to treat the bronchitis.

About a month later I was opening the truck door with my left hand and BAM, shooting pain through the back of my hand. Well it turns out that one of the
side effects of the fluoroquinolone class of antibiotics is 'tendon rupture' among some other nasty side effects.
Fast forward to this month when I sliced up my finger on a fan and with the finger in a splint it has exasperated the tendon to the point where doing anything
with my left hand is rather painful. From holding a coffee cup to cranking a handle or using a wrench.
Bit of a PiTA for those of us who enjoy working with our hands.
I know that this is nothing like arthritis or other types of joint pain, it's more of an inconvenient painful condition that could have been avoided with a different medication.

And then also, just this month the FDA strengthened it's Black Box warning on this class of drugs. Seems it can also adversely effect blood sugar levels.

These medicines include ciprofloxacin (Cipro), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin), and ofloxacin (Floxin)
 

markba633csi

H-M Supporter - Gold Member
H-M Supporter - Gold Member ($25)
Joined
Apr 30, 2015
Messages
2,961
Likes
1,535
#2
Wow, good to know
 

benmychree

John York
H-M Supporter - Gold Member ($25)
Joined
Jun 7, 2013
Messages
2,568
Likes
1,886
#3
Also, recently there has been a reluctance to use antibiotics for such as bronchitis, letting nature take its course with the body's own immune system; I have had it twice, the first time I was prescribed an antibiotic, and it acted quickly to reduce and cure the condition. Last time, about six months ago, a similar diagnosis was made, and the doctor simply said go home and let nature take its course; it did, but it took longer; if I had any indication of developing pneumonia, they would have gone to the antibiotic. The issue is that too frequent prescribing of antibiotics reduces their effectiveness by making "bugs" more resistant to the drugs.
 

jocat54

Active User
H-M Supporter - Gold Member ($25)
Joined
Dec 25, 2011
Messages
521
Likes
312
#4
I had that experience with levoquin(sp). They gave it to me for bronchitis and a few days later my calf muscles started hurting so bad I could hardly walk. Lasted for a few days after stopping the medication.
Seems the doctors are aware of this but neglect to inform us.
 

Silverbullet

Gold
Registered
Joined
May 4, 2015
Messages
3,419
Likes
1,670
#5
It's a wonder I'm still moving anything, I can't count the times I've been on everyone of this type medication. I'm currently on another course of ciprofloxacin for some urinary infection, last week overnite I went from clear to brown and the next day painful blood clots , had xrays yesterday looking for stones again. Totally no systems of infection till the third day. One day of ciprofloxacin and it's clear again. Not machine related but it's life related. I'm allergic to the normal drugs for this type infection. Bactrim penicillin.
 
[6]
[5] [7]
Top